Toddler overdosing on mother's drugs 'not preventable'
A toddler had to be resuscitated in hospital after overdosing on methadone found in their mother's handbag, a serious case review found.
The 21-month-old, identified only as "Child H", took the drug in September 2013.
Oxfordshire Safeguarding Children Board (OSCB) found it was "not practical" to have prevented the incident.
Maggie Blyth, independent chairwoman of OSCB, said the case could have had a "tragic outcome".
"It is clear from the serious case review that the mother put her own drug dependency before the needs of her baby, and this meant that Child H grew up in a chaotic household which had a real impact on the child's development and life chances," said Ms Blyth.
"This was a case that could have had a tragic outcome but fortunately the life of Child H was saved by hospital doctors and the ambulance service."
The toddler was thought to have ingested between 40-50 ml of prescribed opiate based medication, despite it being in a bottle with a child-resistant lock.
The report said: "Though accidents such as ingestion of methadone were to some very limited extent predictable, it cannot reasonably be claimed to have been preventable by decisions or actions available to the professionals working with the family."
Ms Blyth said she was "confident" that "action has already started" to reduce the chances of a repeat of the incident happening elsewhere.
One of the report's recommendations was that pharmacists in the county should be reminded to inform the police or social services about concerns if they think a drug dependent person poses a risk to a child.